Minnesota, 2017Heavy Snow in Minnesota, March 12 to 13, 2017
March 12 to 13, 2017 · NWS FSD · 8 events in 8 counties and zones
A major winter storm impacted large portions of southwest Minnesota and resulted in a band of 6 to 12 inches of snow by the time it left the area. Strong northwest winds also caused travel issues with reduced visibility as the snow was falling.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A major winter storm impacted large portions of southwest Minnesota and resulted in a band of 6 to 12 inches of snow by the time it left the area. Strong northwest winds also caused travel issues with reduced visibility as the snow was falling.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 12, 2:29 PM CST, 2 hours 31 minutes earlier.
Area forecast discussion, Mar 12, 2:29 PM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
329 PM CDT Sun Mar 12 2017
.SHORT TERM...(This evening through Monday)
Issued at 329 PM CDT Sun Mar 12 2017
Heaviest snowfall in the initial frontogenetic band has shifted into
southwest Minnesota and northwest Iowa. Rates continue to be fairly
impressive locally from an inch or a little more per hour - many
locations remain at a quarter mile or less. Main upper level wave
over northwestern SD moves southeast across the area during the
evening, reinvigorating larger scale lift around the lower to mid
level frontal boundary. Frontal band will remain in place over east
central SD into southwest MN and northwest IA before wrapping back
southward with as upper energy collapses toward the southeast.
Ingredient lacking in the latter precipitation development is the
earlier marginal instability, so overall rates should be somewhat
less, but still capable of periods of moderate to briefly heavy
snowfall over roughly the northeast half of the CWA (northeast of
KHON to KSLB). Additional amounts going through the evening are
likely to vary from an inch or two in the advisory areas, to as much
as 3-5 inches more in the warning area.
With the overall gradient decreasing tonight with main wind energy
collapsing more southward with main wave, winds should become less
and less of an issue going through the night. For this reason, have
tempered back the end time of the winter highlights to match the
ending of more steady snowfall, which meant 06z for SD counties.
Further east, will likely be able to shave off a bit earlier as
well, but have maintained continuity with surrounding offices at
this time.
Surface wave does track fairly close to extreme northeast Nebraska,
so for an added bonus temperatures there could sneak close to 40 for
a while late afternoon. Overnight, temperatures will succumb to the
cold advection with readings varying from near 10 above along
highway 14, to near 20 around KSUX.
Monday will prove a quieter day with weak surface ridge nosing
through the CWA as the day progresses. Still room for some slightly
stronger gradient to mix down east of I-29, but likely at most in
the 15 to 25 mph range. Does not appear that impact from next jet
streak will be enough to forcing any precipitation into south
central SD before 00z, but may have to take a look at flurry
potential with plenty of clouds likely to remain in play and
temperatures in the layer again quite dendritic. Temperatures given
the new snow cover will struggle, mainly unseasonably cold upper
teens to mid 20s.
.LONG TERM...(Monday night through Sunday)
Issued at 329 PM CDT Sun Mar 12 2017
EC/GFS still showing a weak wave passing through west of I-29 from
Monday night into Tuesday, with a few hundreths of QPF by Tuesday
morning. Best chance of snow will be from around Chamberlain, Lake
Andes and west to Gregory where snow will be likely and snow totals
of 1 inch or less.
Wed-Thurs features h5 ridging moving from near the Intermountain
West to Manitoba by Thurs morning. As this ridge moves from west to
east, temperatures will finally take a turn toward normal readings.
Thurs night into Friday, a trof and associated frontal boundary
approaches the area bringing another chance of rain and snow. This
passes quickly to the east with ridging following behind.
The weekend outlook is more optimistic, with temps above normal in
the upper 40s, 50s and low 60s with no precipitation in the forecast
at this time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 106 PM CDT Sun Mar 12 2017
Widespread IFR conditions will accompany a band of snowfall as it
moves toward southwest Minnesota and northwest Iowa early this
afternoon. Another round of snowfall with more widespread MVFR to
IFR conditions likely to develop/enhance later in the afternoon
and evening as main upper level system moves southeast across the
area, again favoring areas northeast of a KHON to KSLB line.
There have been a few brief periods below airport minimums at
KHON and KFSD, but generally have resided just above at worst
conditions. Wind gusts of 25 to 30 knots will be common in
southeasterly flow ahead of wave, and northerly winds behind the
system will gust again into that range later in the night.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 1 AM CDT Monday for SDZ038-053>055-
061-062-067.
Winter Storm Warning until 1 AM CDT Monday for SDZ039-040-056.
MN...Winter Storm Warning until 7 AM CDT Monday for MNZ071-072-080-
081-089-090-097-098.
IA...Winter Weather Advisory until 7 AM CDT Monday for IAZ001-012-013-
021-022.
Winter Storm Warning until 7 AM CDT Monday for IAZ002-003-014.
NE...None.
&&
SHORT TERM...Chapman
LONG TERM...Sally
AVIATION...ChapmanHazardous weather outlook, Mar 12, 3:17 AM CST, 13 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
417 AM CDT Sun Mar 12 2017
IAZ002-003-014-MNZ071-072-080-081-089-090-097-098-SDZ040-056-
130930-
Osceola-Dickinson-Clay IA-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Brookings-Moody-
417 AM CDT Sun Mar 12 2017
This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, and east central South Dakota.
.DAY ONE...Today and Tonight
Snow will develop across the area early today and continue through
late tonight. Snow may become heavy at times this afternoon and
evening. Winds will also increase during the day, which will
result in areas of blowing and drifting snow. Snowfall totals by
Monday morning will range from 6 to 9 inches across the area, with
highest amounts over southwestern Minnesota.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
IAZ001-012-013-021-022-SDZ038-039-054-055-062-130930-
Lyon IA-Sioux-O'Brien-Cherokee-Buena Vista-Beadle-Kingsbury-Miner-
Lake-Minnehaha-
417 AM CDT Sun Mar 12 2017
This Hazardous Weather Outlook is for portions of northwest Iowa,
east central South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Snow will develop across the area early today and continue through
late tonight. Winds will also increase during the day, which will
result in patchy blowing snow at times. Snowfall totals by Monday
morning will range from 3 to 6 inches across the area.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
IAZ020-031-032-SDZ052-053-058>061-065>067-070-071-130930-
Plymouth-Woodbury-Ida-Jerauld-Sanborn-Aurora-Davison-Hanson-
McCook-Hutchinson-Turner-Lincoln SD-Clay SD-Union-
417 AM CDT Sun Mar 12 2017
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Snow will develop across the area early today and continue through
late this evening. Snowfall totals by Monday morning will range
from 1 to 3 inches across the area.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
NEZ013-014-SDZ050-057-063-064-068-069-130930-
Dixon-Dakota-Gregory-Brule-Charles Mix-Douglas-Bon Homme-Yankton-
417 AM CDT Sun Mar 12 2017
This Hazardous Weather Outlook is for portions of northeast
Nebraska, south central South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Light snow will develop across the area early today and continue
through this evening. Snow may mix with rain in the afternoon,
before changing back to snow this evening. Snowfall totals by
late tonight will be less than 1 inch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Mar 12, 3:09 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
409 PM CDT SUN MAR 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM SNOW WINDOM 43.87N 95.12W
03/12/2017 M5.3 INCH COTTONWOOD MN PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, Mar 12, 3:15 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
415 PM CDT SUN MAR 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM SNOW LAKE BENTON 44.26N 96.29W
03/12/2017 E6.0 INCH LINCOLN MN PUBLIC
.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, Mar 12, 3:16 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
416 PM CDT SUN MAR 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM SNOW MARSHALL 44.45N 95.79W
03/12/2017 E6.0 INCH LYON MN TRAINED SPOTTER
.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, Mar 12, 3:30 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 PM CDT SUN MAR 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM SNOW PIPESTONE 44.00N 96.31W
03/12/2017 E4.0 INCH PIPESTONE MN TRAINED SPOTTER
.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, Mar 12, 3:36 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
436 PM CDT SUN MAR 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY SNOW AURORA 44.28N 96.69W
03/12/2017 E6.5 INCH BROOKINGS SD BROADCAST MEDIA
.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, Mar 12, 5:00 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
600 PM CDT SUN MAR 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM SNOW ROCK VALLEY 43.20N 96.30W
03/12/2017 M2.3 INCH SIOUX IA TRAINED SPOTTER
.
&&
NWS SIOUX FALLS SD
IRIS SYSTEMHeavy Snow, Cottonwood
- When
- March 12, 5:00 PM CST to March 13, 7:00 AM CST
- Where
- Cottonwood forecast zone
- Reported by
- Public
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Widespread 6 to 10 inches of snow fell across the county with this major winter storm. Schools were delayed and a few of them cancelled due to the lingering affects of the snow. Besides the heavy snow, strong northwest winds of 20 to 35 mph caused widespread blowing and drifting snow, which further impacted travel across the county.
Heavy Snow, Jackson
- When
- March 12, 5:00 PM CST to March 13, 7:00 AM CST
- Where
- Jackson forecast zone
- Reported by
- Public
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Widespread 6 to 10 inches of snow fell across the county with this major winter storm. Schools were delayed and a few of them cancelled due to the lingering affects of the snow. Besides the heavy snow, strong northwest winds of 20 to 35 mph caused widespread blowing and drifting snow, which further impacted travel across the county.
Heavy Snow, Lincoln
- When
- March 12, 5:00 PM CST to March 13, 7:00 AM CST
- Where
- Lincoln forecast zone
- Reported by
- Public
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Widespread 6 to 9 inches of snow fell across the county with this major winter storm. Schools were delayed and a few of them cancelled due to the lingering affects of the snow. Besides the heavy snow, strong northwest winds of 20 to 35 mph caused widespread blowing and drifting snow, which further impacted travel across the county.
Heavy Snow, Lyon
- When
- March 12, 5:00 PM CST to March 13, 7:00 AM CST
- Where
- Lyon forecast zone
- Reported by
- Public
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Widespread 6 to 10 inches of snow fell across the county with this major winter storm. Schools were delayed and a few of them cancelled due to the lingering affects of the snow. Besides the heavy snow, strong northwest winds of 20 to 35 mph caused widespread blowing and drifting snow, which further impacted travel across the county.
Heavy Snow, Murray
- When
- March 12, 5:00 PM CST to March 13, 7:00 AM CST
- Where
- Murray forecast zone
- Reported by
- Public
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Widespread 8 to 12 inches of snow fell across the county with this major winter storm. Schools were delayed and a few of them cancelled due to the lingering affects of the snow. Besides the heavy snow, strong northwest winds of 20 to 35 mph caused widespread blowing and drifting snow, which further impacted travel across the county.
Heavy Snow, Nobles
- When
- March 12, 5:00 PM CST to March 13, 7:00 AM CST
- Where
- Nobles forecast zone
- Reported by
- Public
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Widespread 6 to 8 inches of snow fell across the county with this major winter storm. The heaviest snowfall was north of Interstate 90. Schools were delayed and a few of them cancelled due to the lingering affects of the snow. Besides the heavy snow, strong northwest winds of 20 to 35 mph caused widespread blowing and drifting snow, which further impacted travel across the county.
Heavy Snow, Rock
- When
- March 12, 5:00 PM CST to March 13, 7:00 AM CST
- Where
- Rock forecast zone
- Reported by
- Public
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Widespread 6 to 8 inches of snow fell across the county with this major winter storm. The heaviest snowfall was north of Interstate 90. Schools were delayed and a few of them cancelled due to the lingering affects of the snow. Besides the heavy snow, strong northwest winds of 20 to 35 mph caused widespread blowing and drifting snow, which further impacted travel across the county.
Heavy Snow, Pipestone
- When
- March 12, 5:00 PM CST to March 13, 7:00 AM CST
- Where
- Pipestone forecast zone
- Reported by
- Public
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Widespread 6 to 10 inches of snow fell across the county with this major winter storm. Schools were delayed and a few of them cancelled due to the lingering affects of the snow. Besides the heavy snow, strong northwest winds of 20 to 35 mph caused widespread blowing and drifting snow, which further impacted travel across the county.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lake-Effect Snow and Winter Weather in Wisconsin, March 12 to 14, 20175 deaths · 10 injured · 20 events
- High Wind in Wyoming, March 12, 201758 kt wind · 17 events
- Winter Storm in Minnesota, March 12 to 13, 201716 events
- Winter Weather in North Carolina, March 12, 201715 events
- Heavy Snow in South Dakota, March 12, 201714 events
- Winter Storm in Iowa, March 12 to 13, 201714 events
- Heavy Snow and Winter Weather in South Dakota, March 12 to 13, 201711 events
- Winter Weather in South Carolina, March 12, 201710 events
- Winter Storm in Alaska, March 12 to 15, 20178 events
- Heavy Snow and Winter Weather in Iowa, March 12 to 13, 20178 events
- Heavy Snow in Iowa, March 12 to 13, 20177 events
- Heavy Snow in Minnesota, March 12 to 13, 20176 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682615, 682616, 682617, 682618, 682619, 682620, 682621, 682622.